[Skip to Content]
[Skip to Content Landing]
Article
July 1946

IS PENICILLIN A PHOTOSENSITIZING AGENT?

Author Affiliations

Marshfield, Wis.

Arch Derm Syphilol. 1946;54(1):70. doi:10.1001/archderm.1946.01510360074016

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—Under the title "Is Penicillin a Photosensitizing Agent?" Dr. Orlando Canizares (Arch. Dermat. & Syph.52:17 [July] 1945) reports on an interesting case. Since penicillin is such an important drug, the question whether it is also a photosensitizer deserves careful attention; therefore, I should like to comment briefly on Dr. Canizares' report.

These are the facts of the case: The patient had taken sulfonamide drugs between January 6 and 19. On January 29 he had received 50,000 units of penicillin. On January 30 he took a sun bath, which was followed by a rather severe erythema. Three days later a morbilliform eruption was noticed at the areas previously most affected by the sunburn.

There is no doubt that one is dealing here with some form of photodermatitis. The question is: Was it caused by the sulfonamide drugs or by the penicillin? One would first think

First Page Preview View Large
First page PDF preview
First page PDF preview
×